World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 1061
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
CASE REPORT
Year : 2017  |  Volume : 6  |  Issue : 4  |  Page : 876-877  

Self-limiting diarrhea in an infant exposed to sertraline in breast milk


Department of Psychiatry, IQRAA International Hospital and Research Centre, Calicut, Kerala, India

Date of Web Publication15-Feb-2018

Correspondence Address:
Dr. N A Uvais
IQRAA International Hospital and Research Centre, Calicut, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_217_17

Rights and Permissions
  Abstract 


Sertraline is widely used to treat postpartum depression. Though studies found detectable levels of sertraline in infant blood, very few adverse effects are reported. Reporting hereby is a case of an infant who developed self-limiting diarrhea, probably due to exposure to sertraline in breast milk.

Keywords: Adverse drug reactions, diarrhea, sertraline


How to cite this article:
Uvais N A. Self-limiting diarrhea in an infant exposed to sertraline in breast milk. J Family Med Prim Care 2017;6:876-7

How to cite this URL:
Uvais N A. Self-limiting diarrhea in an infant exposed to sertraline in breast milk. J Family Med Prim Care [serial online] 2017 [cited 2019 Oct 16];6:876-7. Available from: http://www.jfmpc.com/text.asp?2017/6/4/876/225532




  Introduction Top


Postpartum depression occurs in approximately 14.5% of women who give birth and is associated with substantial morbidity in mothers and their children.[1] Selective serotonin reuptake inhibitors (SSRIs) including sertraline are widely used to treat this condition. Studies have found detectable levels of sertraline in infant blood when breastfed by mothers on sertraline.[2],[3] The Australian Adverse Drug Reaction Advisory Committee received two reports of side effects possibly related to sertraline exposure via breast milk; a 4-month-old infant experienced benign neonatal sleep myoclonus and a 5-month-old infant reportedly had agitation that spontaneously resolved.[4] Reporting hereby is a case of an infant who developed self-limiting diarrhea while breastfeeding by mother who was on sertraline.


  Case Report Top


A 35-year-old married female, who delivered her third child 3 months back, presented with low mood, reduced interest, somatic symptoms, death wishes, disturbed sleep, and decreased appetite of 1-month duration. On mental status examination, depressed affect and depressive cognitions were elicited. A diagnosis of postpartum depression according to the International Classification of Diseases-10 criteria was made and she was prescribed antidepressant tablet sertraline 50 mg in the morning and olanzapine 1.25 mg in the night for disturbed sleep. The patient who came for the first follow-up after 2 weeks reported not much improvement. Hence, sertraline was hiked to 75 mg/day (25 mg in the morning and 50 mg in the night), and olanzapine was continued at the same dose.

Five days after hiking the dose, the patient informed over telephone that her breastfeeding infant was having diarrhea. The diarrhea was greenish and happened only in immediate postfed state (within 15 min after breastfeeding), and there were 4–5 stools in excess of normal stool frequency, without any constitutional features. She was breastfeeding the infant only 1–2 h after taking the medication. Two independent pediatricians were consulted, both after clinically ruling out the common causes of diarrhea, and they suggested the possibility of maternal drugs as the causative factor. The patient was advised over phone to stop medicines and report to hospital for changing the drugs. Contrary to medical advice, the patient continued the same medicine as she felt significant reduction in her symptoms. Three weeks later, during her next follow-up, she showed marked improvement in symptoms. The patient reported that the diarrhea in infant was treated by oral rehydration solution and resolved within 2 weeks.


  Discussion Top


Serotonin is an important gastrointestinal (GI) signaling molecule involved in the regulation of gastric motility. It is a paracrine messenger utilized by enterochromaffin (EC) cells, which function as sensory transducers.[5] Serotonin activates intrinsic and extrinsic primary afferent neurons to, respectively, initiate peristaltic and secretory reflexes and to transmit information to the central nervous system (CNS). The primary targets of the serotonin that is secreted by EC cells are the mucosal projections of primary afferent neurons. These include extrinsic nerves, which transmit sensations of nausea and discomfort to the CNS, and the mucosal projections of intrinsic primary afferent neurons (IPANs); submucosal IPANs initiate peristaltic and secretory reflexes, while myenteric IPANs initiate giant migrating contractions.[5] Acute administration of SSRIs, such as sertraline, has shown to prolong the availability of physiologically released serotonin, thereby enhancing the effects of serotonin released from the GI tract and producing nausea and diarrhea in adults,[5] which is often self-limiting.[6]

Studies have confirmed that infants exposed to sertraline through breast milk can have detectable drug levels, ranging from 0.42% to 4.81%, of maternal drug dose in blood.[2] In our case, the infant was having diarrhea immediately after breastfeeding, suggesting a hypermotility state of the gut. Moreover, the peak plasma concentration of sertraline was achieved 3–8 h after taking the drug, suggesting that the mother might be feeding the infant when plasma concentration was maximum and more drug might got transferred to the infant. The other drug, olanzapine, usually causes constipation due to its affinity for M1 receptor. Thus, considering the facts that sertraline can pass through breast milk and can cause transient diarrhea and bloating in children, according to Naranjo algorithm with a score of 5, the diarrhea occurring in our case was probably due to sertraline. We hypothesize that acute exposure of sertraline in the infant might have increased the serotoninergic activity in the gut, which exacerbated the peristalsis movements, resulting in self-remitting diarrhea. To our knowledge, there are no reports of sertraline-induced diarrhea in infants exposed through breast milk.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Lanza di Scalea T, Wisner KL. Antidepressant medication use during breastfeeding. Clin Obstet Gynecol 2009;52:483-97.  Back to cited text no. 1
    
2.
Stowe ZN, Hostetter AL, Owens MJ, Ritchie JC, Sternberg K, Cohen LS, et al. The pharmacokinetics of sertraline excretion into human breast milk: Determinants of infant serum concentrations. J Clin Psychiatry 2003;64:73-80.  Back to cited text no. 2
    
3.
Berle JØ, Steen VM, Aamo TO, Breilid H, Zahlsen K, Spigset O, et al. Breastfeeding during maternal antidepressant treatment with serotonin reuptake inhibitors: Infant exposure, clinical symptoms, and cytochrome p450 genotypes. J Clin Psychiatry 2004;65:1228-34.  Back to cited text no. 3
    
4.
Pinheiro E, Bogen DL, Hoxha D, Ciolino JD, Wisner KL. Sertraline and breastfeeding: Review and meta-analysis. Arch Womens Ment Health 2015;18:139-46.  Back to cited text no. 4
    
5.
Gershon MD, Tack J. The serotonin signaling system: From basic understanding to drug development for functional GI disorders. Gastroenterology 2007;132:397-414.  Back to cited text no. 5
    
6.
Abraham B, Sellin JH. Drug-induced diarrhea. Curr Gastroenterol Rep 2007;9:365-72.  Back to cited text no. 6
    




 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   Abstract
  Introduction
  Case Report
  Discussion
   References

 Article Access Statistics
    Viewed750    
    Printed4    
    Emailed0    
    PDF Downloaded101    
    Comments [Add]    

Recommend this journal